Every evening when I go to bed, I catch these charley horses in my foot up to my thigh. I eat a banana and yogurt daily, I take multivitamins and I’ve begun taking this homepathic ’leg cramp’ pill at night. What else can I do to relieve these cramps?


There can be many reasons for the nocturnal leg cramps. I do not know what medication you are taking and therefore I am unable to comment on your specific condition. However, I do recommend that you see your primary care physician for a work-up to make sure this is not being caused by a medication you are taking or an electrolyte imbalance.

Some things that you can try in the mean time are:

  • Stretches before bedtime.
  • Keeping the bed covers at the foot of the bed loose and not tucked in.
  • Maintaining adequate hydration, particularly in older adults and patients on diuretics.
  • Avoidance of alcohol and caffeine may also be helpful.
  • Exercising in extreme heat should be avoided, walking, or a hot shower/bath for 5 minutes.

All My Best,
Speaking of Women's Health Nurse

March 21, 2013 at 1:22pm